Iowa, 2010Flooding in Iowa, July 22 to 31, 2010
July 22 to 31, 2010 · NWS FSD · 5 events in 4 counties and zones
Heavy rain caused minor to moderate flooding to return along the Little Sioux and Ocheyedan Rivers. Agricultural fields, other lowlands, and a few roads were flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused minor to moderate flooding to return along the Little Sioux and Ocheyedan Rivers. Agricultural fields, other lowlands, and a few roads were flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 22, 4:25 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 22, 4:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 AM CDT THU JUL 22 2010
.DISCUSSION...
STRONG MCV EXITING ERN CWA THIS MORNING...BUT EFFECTS OF MASSIVE MCC
ONGOING WITH SHRA/TSRA DEVELOPING BACK ALG AXIS OF VEERING LLJ OF
50-55 KTS. LARGELY A HEAVY RAIN PRODUCING SYSTEM...BUT SEVERAL
INSTANCES OF DAMAGING WINDS ALG PATH...WITH MOST SIGNIFICANT ACRS
NW IA EARLY IN THE OVERNIGHT IN AREAS FROM MAURICE TO CHEROKEE.
BOUNDARIES GALORE IN SFC ANLYS...FM INVERTED TROUGH/FRONTAL ZONE
THRU WRN SD...TO CONVECTIVELY REINFORCED WMFNT ACRS CNTRL NEBRASKA
TO SWRN IA. CONVECTIVE REDEVELOPMENT LTR TDA...AS WELL AS THE
CONVECTIVE THREAT ON FRIDAY AFTN/NIGHT THE GREATEST CONCERN FOR THE
DAY.
WL SEE SLOW ENDING FROM W TO E OF CURRENT MCS...AS LLJ CONTINUES TO
VEER AND THEN WKN THIS MORNING...WITH END OF PCPN IN GRIDS TIED TO
PASSAGE OF WK WAVE EARLY THIS MORNING. WORKED OVER AIRMASS SHUD
ALLOW MUCH OF DAY TO BE QUIET...LATE MORNING TO AT LEAST MID TO LATE
AFTN. IN WAKE OF SYSTEM...WMFNT ACRS NEBRASKA SHUD ATTEMPT A MODEST
NWRD PUSH TOWARD FAR SRN CWA. VERY WARM ALFT...AND SHUD BE CAPPED
AT LEAST UNTIL VERY LATE IN DAY BASED ON MORE REALISTIC GFS PROFILES.
CANNOT UNDERSTAND NAM DRIVING BNDRY SO FAR SWRD DURG THE AFTN.
FORCING FOR ADDITIONAL DEVELOPMENT IS FAIRLY WK OVERALL...WITH
MAIN WAVE TO N ONLY OFFERING A GLANCING PV LOBE...AND WITH WAVE TO
N...LLJ LOOKS TO LACK THE BACKING NEEDED TO REALLY ENHANCE PCPN
THREAT GREATLY. DESPITE SOME BURLY THERMODYMAMICS...TONIGHT MAY END
UP A CONVECTIVE MISFIRE FOR MOST. DEVELOPMENT MAY END UP BEING MORE
OF A FLARE UP DURING THE EVNG HOURS NEAR THE WK CONVERGENCE
AXIS/WMFNT...PERHAPS HAVING TO WATCH FOR STORMS WANDERING FROM MORE
WRN ORIGINS THRU WRN CWA...AND NR BNDRY LATER INTO NIGHT ACRS THE
SE. KEPT THINGS IN THE LOWER TO MIDDLE CHC POP RANGE. HOWEVER...IF
STORMS TO DEVELOP...SOME SVR WX WOULD BE ALMOST A GIVEN WITH
INSTABILITY AND INCREASED SHEAR AS S EDGE OF WLYS WORK DOWN AS WAVE
PASSES BY TO N.
AIRMASS TODAY MASSIVELY RECYCLED BY MCS...SO FOR THE TIME...DWPTS
HAVE BEEN KNOCKED BACK SOMEWHAT. HOWEVER...STABILITY DUE TO ELEVATED
WMFNT WELL NORTH OF SFC BNDRY...AND THUS AT LEAST WK CAPPING
INVERSION SHUD ALLOW A TREMENDOUS UPSURGE IN DWPTS DURING THE
MORNING...LEADING TO OPPRESSIVELY HUMID DAY. AS TMPS RECOVER UNDER
PARTLY SUNNY SKIES THIS AFTN...WL SEE HEAT INDEX GETTING TO THE
100-105 RANGE THRU FAR SOUTH.
MORE INTERESTING ON FRIDAY...AS WL SEE WINDS BACK AHEAD OF STRONG
WAVE DIGGING INTO THE NRN PLAINS. BNDRY WL PRETTY MUCH WAFFLE FIRST
S THEN N IN CWA. INSTABILITY IMPRESSIVE WITH MOISTURE POOLING INTO
BNDRY...WELL CAPPED THRU EARLY AFTN. SHEAR FRIGHTENING AS MID LVL
FLOW STRENGTHENS AND SHEAR ESPLY NEAR BNDRY ALLOWS 0-1KM SHEAR AND
0-6KM SHEAR TO MOVE STRONGLY TOWARD SIGNIFICANT SVR THRESHOLDS.
INITIAL LIFT FORCING STARTS BY EARLY AFTN THRU CNTRL SD...BUT
SHUD GET STRONG PUSH FOR DEVELOPMENT MID TO LATE AFTN ALG WSW TO ENE
BNDRY...WHICH WL WORK SWRD THRU THE EVNG. BEST PV SUPPORT JUST
NORTH...BUT NO REASON NOT TO EXPECT SWRD DEVELOPMENT INTO
INSTABILITY AXIS ONCE GETS GOING...LKLY INITIAL SCT SUPERCELLS...
THEN HYBRID OF MULTICELLS/SUPERCELLS ALG LINEARLY FORCED ZONE
THRU THE EVNG.
NOT MUCH TIME TO WORK WITH SAT AND BEYOND WITH WEATHER CONCERNS.
LOOKS TO BE WELCOMED QUIET TIME WITH SFC RIDGE BUILDING IN THRU SUN
AM...THEN SLIDING EWRD WITH RETURN FLOW INCREASING INTO MONDAY.
/CHAPMAN
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Jul 22, 5:56 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 AM CDT THU JUL 22 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
656 AM CDT THU JUL 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS WILL SLOWLY EXIT
AREAS FROM AROUND INTERSTATE 29 AND EASTWARD THROUGH MID MORNING.
THERE IS A CHANCE FOR STORMS TO REDEVELOP VERY LATE THIS
AFTERNOON INTO THE EVENING HOURS FROM SOUTH CENTRAL SOUTH DAKOTA
TOWARD NORTHEAST NEBRASKA...AND THEN A BIT LATER INTO THE NIGHT
THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS MAY PRODUCE SOME
DAMAGING WINDS TO AROUND 60 MPH AND QUARTER SIZE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MORE POTENT SEVERE WEATHER SETUP LOOKS TO EXIST FROM FRIDAY
AFTERNOON INTO FRIDAY EVENING. STORMS SHOULD ERUPT RAPIDLY IN THE
MID TO LATE AFTERNOON HOURS ACROSS CENTRAL SOUTH DAKOTA...AND
EXPAND ALONG A FRONTAL BOUNDARY SITTING NEAR INTERSTATE 90.
THERE WILL BE A THREAT FOR TORNADOES THROUGH SHORTLY AFTER
SUNSET...AND STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 80
MPH AND HAIL TO HEN EGG SIZE. THE SEVERE THREAT WILL DROP OFF
SOMEWHAT AFTER SUNSET AS STORMS SPREAD INTO NORTHWEST IOWA...WITH
A CONTINUED DAMAGING WIND THREAT AND HAIL TO HALF DOLLAR SIZE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 22, 1:41 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 AM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG MAURICE 42.97N 96.18W
07/22/2010 SIOUX IA LAW ENFORCEMENT
TWO HOMES HAD ROOF DAMAGE.
&&
KWEISSERLocal storm report, Jul 22, 2:46 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 AM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD MITCHELL 43.73N 98.03W
07/21/2010 DAVISON SD BROADCAST MEDIA
SEVERAL BUSINESSES FLOODED IN DOWNTOWN MITCHELL.
&&
GHLocal storm report, Jul 22, 3:56 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 AM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD SIOUX CENTER 43.08N 96.17W
07/22/2010 SIOUX IA CO-OP OBSERVER
STREET FLOODING IN SIOUX CENTER. CREEKS AROUND THE AREA
HIGHEST THEY HAVE BEEN IN YEARS. RAINFALL TOTAL 3.02
INCHES THROUGH 5AM.
&&
GHLocal storm report, Jul 22, 4:33 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 AM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST CHAMBERLAIN 43.81N 99.32W
07/21/2010 E60.00 MPH BRULE SD EMERGENCY MNGR
0735 PM TSTM WND GST WESSINGTON SPRINGS 44.08N 98.57W
07/21/2010 E70.00 MPH JERAULD SD AMATEUR RADIO
ACCOMPANIED BY HEAVY RAIN
0735 PM TSTM WND GST 12 S KIMBALL 43.57N 98.96W
07/21/2010 E60.00 MPH BRULE SD PUBLIC
0900 PM FLASH FLOOD MITCHELL 43.73N 98.03W
07/21/2010 DAVISON SD BROADCAST MEDIA
SEVERAL BUSINESSES FLOODED IN DOWNTOWN MITCHELL.
0901 PM FLASH FLOOD MITCHELL 43.73N 98.03W
07/21/2010 DAVISON SD EMERGENCY MNGR
STREET FLOODING
0915 PM HEAVY RAIN VIRGIL 44.29N 98.43W
07/21/2010 M2.11 INCH BEADLE SD TRAINED SPOTTER
0944 PM HEAVY RAIN MITCHELL 43.73N 98.03W
07/21/2010 M3.69 INCH DAVISON SD CO-OP OBSERVER
RAIN FELL IN 1.5 HOURS EARLIER THIS EVENING. WIDESPREAD
STREET FLOODING MITCHELL.
1050 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
07/21/2010 MINNEHAHA SD NWS EMPLOYEE
STREET FLOODING IN SIOUX FALLS.
1102 PM HEAVY RAIN WALL LAKE 43.53N 96.96W
07/21/2010 M3.30 INCH MINNEHAHA SD PUBLIC
1104 PM HEAVY RAIN SIOUX FALLS 43.54N 96.73W
07/21/2010 M4.00 INCH MINNEHAHA SD NWS EMPLOYEE
WEST SIDE OF CITY.
1105 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
07/21/2010 MINNEHAHA SD BROADCAST MEDIA
STALLED CARS REPORTED IN SIOUX FALLS DUE TO FLOODED
ROADWAYS.
1115 PM HEAVY RAIN FREEMAN 43.35N 97.43W
07/21/2010 M5.00 INCH HUTCHINSON SD PUBLIC
1120 PM HEAVY RAIN SIOUX FALLS 43.54N 96.73W
07/21/2010 M2.50 INCH MINNEHAHA SD OFFICIAL NWS OBS
SIOUX FALLS AIRPORT.
1140 PM FLASH FLOOD TEA 43.45N 96.84W
07/21/2010 LINCOLN SD EMERGENCY MNGR
EMERGENCY MANAGER REPORTED WATER OVER THE ROADS IN TEA AS
WELL AS AT LEAST TWO HOMES WITH WATER IN THE BASEMENT.
1205 AM HEAVY RAIN 5 W SPIRIT LAKE 43.42N 95.21W
07/22/2010 M0.50 INCH DICKINSON IA CO-OP OBSERVER
HALF AN INCH OF RAIN IN 15 MINUTES
1225 AM FLASH FLOOD VERMILLION 42.78N 96.93W
07/22/2010 CLAY SD LAW ENFORCEMENT
WATER ACROSS THE ROAD AT CHERRY STREET. NUMEROUS STALLED
CARS.
1230 AM TSTM WND DMG MAURICE 42.97N 96.18W
07/22/2010 SIOUX IA LAW ENFORCEMENT
TWO HOMES HAD ROOF DAMAGE.
1238 AM TSTM WND GST ORANGE CITY 43.00N 96.06W
07/22/2010 M59.00 MPH SIOUX IA AWOS
0100 AM FLASH FLOOD SIOUX CENTER 43.08N 96.17W
07/22/2010 SIOUX IA CO-OP OBSERVER
STREET FLOODING IN SIOUX CENTER. CREEKS AROUND THE AREA
HIGHEST THEY HAVE BEEN IN YEARS. RAINFALL TOTAL 3.02
INCHES THROUGH 5AM.
0115 AM FLASH FLOOD SIBLEY 43.40N 95.74W
07/22/2010 OSCEOLA IA LAW ENFORCEMENT
MULTIPLE ROADS UNDER WATER IN THE SIBLEY AND ASHTON
AREAS.
0120 AM TSTM WND DMG CHEROKEE 42.75N 95.55W
07/22/2010 CHEROKEE IA LAW ENFORCEMENT
TREES UPROOTED. SIGN BLOWN DOWN. NO ELECTRICITY. POSSIBLE
SEMI BLOWN OVER. ALL IN AND AROUND CHEROKEE.
0130 AM HAIL GALVA 42.51N 95.42W
07/22/2010 E1.00 INCH IDA IA PUBLIC
0130 AM FLASH FLOOD CHEROKEE 42.75N 95.55W
07/22/2010 CHEROKEE IA LAW ENFORCEMENT
NUMEROUS STREETS UNDER WATER IN CHEROKEE.
&&
KWEISSERLocal storm report, Jul 22, 4:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 AM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM FLASH FLOOD STORM LAKE 42.65N 95.20W
07/22/2010 BUENA VISTA IA AMATEUR RADIO
CREEKS AROUND STORM LAKE OVERFLOWING AND STORM DRAINS IN
STORM LAKE FULL AND OVERFLOWING. A BUSINESS JUST
NORTHWESTOF STORM LAKE FLOODED.
&&
GHLocal storm report, Jul 22, 5:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 AM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM TSTM WND DMG 3 SSW PETERSON 42.88N 95.37W
07/22/2010 BUENA VISTA IA EMERGENCY MNGR
POWER POLES SNAPPED 10 FEET ABOVE GROUND AND IN FIELDS
EAST OF ROAD. TREES ALSO DOWN IN THE AREA.
&&
KWEISSERFlood, Clay
- When
- July 22, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Clay County, 9.5 mi W of Fostoria to 5 mi WSW of Gillett Grove
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.250, -95.359
Heavy rain caused minor to moderate flooding along the Little Sioux River, with lowlands including some agricultural land along the river flooded. The river crested at 3.60 feet above flood stage at Spencer on July 25th.
Flood, Dickinson
- When
- July 22, 6:00 AM CST to July 31, 6:00 PM CST
- Where
- Dickinson County, 8 mi NNW of Milford to 7 mi S of Milford
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.437, -95.211
Heavy rain caused minor to moderate flooding along the Little Sioux River, with lowlands including some agricultural land flooded. The river crested at 2.21 feet above flood stage at Milford on July 26th.
Flood, Clay
- When
- July 22, 6:00 AM CST to July 27, 6:00 PM CST
- Where
- Clay County, Everly to 1 mi S of Everly
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.170, -95.330
Heavy rain caused minor to moderate flooding along the Ocheyedan River, with lowlands including some agricultural land flooded. The river crested at 2.42 feet above flood stage near Spencer on July 26th.
Flood, Buena Vista
- When
- July 24, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Buena Vista County, Linn Grove to 5 mi N of Linn Grove
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.880, -95.250
Heavy rain caused minor flooding along the Little Sioux River, with lowlands including some agricultural land flooded. The river crested at 1.16 feet above flood stage at Linn Grove on July 28th.
Flood, Cherokee
- When
- July 27, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Cherokee County, 10 mi ENE of Larrabee to 1 mi NE of Larrabee
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.925, -95.347
Heavy rain caused moderate flooding along the Little Sioux River, with lowlands including some agricultural land and several roads along the river flooded. The flooding was less severe than the flooding in June, with the river cresting at 4.65 feet above flood stage at Cherokee on July 31st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Wisconsin, July 22, 20101 death · $28 million · 11 events
- Excessive Heat in Missouri, July 22 to 24, 201023 injured · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 22, 20102 injured · $138,000 · EF2 · 23 events
- Flash Flooding in Illinois, July 22 to 23, 2010$3.0 million · 3 events
- Heat in Kentucky, July 22 to 24, 201011 injured · 22 events
- Flooding in Iowa, July 22 to 31, 2010$975,000 · 11 events
- Flash Flood in Arizona, July 22, 2010$1.2 million · 1 event
- Flood and Hail in Nebraska, July 22, 2010$515,000 · 1.75 in hail · 12 events
- Flash Flooding in Iowa, July 22 to 23, 2010$600,000 · 2 events
- Flash Flooding in Nebraska, July 22, 2010$200,000 · 2 events
- Tornado and Flash Flood in Michigan, July 22, 2010$100,000 · EF0 · 11 events
- Tornado in Minnesota, July 22, 2010$50,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254446, 254458, 254459, 254457, 254450.